Texas, 2014

Hail in Texas, October 10, 2014

October 10, 2014 · NWS MAF · 4 events in 4 counties and zones

An upper level trough was over New Mexico with lift enhanced along and just ahead of this trough. A cold front was in the Texas panhandle moving southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over New Mexico with lift enhanced along and just ahead of this trough. A cold front was in the Texas panhandle moving southward. The lift from the trough combined with the lift from the approaching front. Abundant moisture was also available across the area. Winds were changing direction and increasing in speed with height. These conditions resulted in thunderstorms developing with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 10, 4:09 PM CST, 23 minutes earlier.

Area forecast discussion, Oct 10, 4:09 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT FRI OCT 10 2014

.UPDATE...

UPDATE FOR SEVERE THUNDERSTORM WATCH # 526, IN EFFECT UNTIL MIDNIGHT
CDT.

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT FRI OCT 10 2014/

DISCUSSION...
CURRENT OBSERVATIONS SHOW NORTH WINDS HAVE PROGRESSED AS FAR
SOUTHWARD AS ANDREWS AND MARTIN COUNTIES.  THIS IS LIKELY THE RESULT
OF OUTFLOW FROM CONVECTION THAT OCCURRED OVERNIGHT AND EARLIER THIS
MORNING NORTH OF OUR AREA.  CURRENTLY, THE ACTUAL COLD FRONT IS
LOCATED FARTHER NORTH OVER PORTIONS OF THE SOUTH PLAINS.  MODELS ARE
IN GOOD AGREEMENT WITH THE PROGRESSION OF THIS COLD FRONT INTO THE
PERMIAN BASIN EARLY THIS EVENING, PROBABLY REACHING MIDLAND/ODESSA
AREA BETWEEN 6 AND 7 PM.  THE FRONT WILL CONTINUE TO MAKE ITS WAY
SOUTHWARD THROUGH THE EVENING AND OVERNIGHT ACROSS MOST OF THE AREA
EAST OF THE MOUNTAINS.

OVER THE EASTERN PERMIAN BASIN AND ROLLING PLAINS, AFTERNOON SURFACE
BASED CAPE VALUES AHEAD OF THIS FRONT ARE EXPECTED TO BE IN THE
1800-2400 J/KG RANGE, ALONG WITH LIFT INDICES AROUND -7 AND 0-6 KM
BULK SHEAR VALUES ON THE ORDER OF 45 KNOTS. THUS, CURRENT SPC DAY 1
SLIGHT RISK AREAS FOR SEVERE WEATHER LOOK REASONABLE TO US AS WELL.
THUS, WE HAVE UPDATED THE GRIDDED FORECAST FOR THE POSSIBILITY OF
LATE AFTERNOON AND EVENING SEVERE WEATHER ALONG AND AHEAD OF THE
FRONTAL BOUNDARY WITH THE MAIN THREAT BEING HAIL.  AS THE EVENING
PROGRESSES, SEVERE WEATHER WILL ALSO BE POSSIBLE ACROSS PORTIONS OF
THE LOWER TRANS PECOS AS WELL.

IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER, LOW CLOUD
DEVELOPMENT IS EXPECTED BEHIND THE FRONT.  THIS CLOUD COVER IS
EXPECTED TO PERSIST ON SATURDAY WITH MOSTLY CLOUDY CONDITIONS
EXPECTED ACROSS THE PERMIAN BASIN.

AS AN UPPER LEVEL STORM SYSTEM SLIDES ACROSS THE NORTHERN AND
CENTRAL PLAINS ON SUNDAY, ASSOCIATED SURFACE LOW PRESSURE
DEVELOPMENT NORTH OF THE AREA WILL ALLOW FOR SOUTH TO SOUTHWEST
RETURN FLOW ACROSS THE AREA.  AS THE UPPER SYSTEM SLIDES RAPIDLY
EAST OF THE AREA, ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE
AREA EARLY MONDAY.  UNLIKE THE CURRENT COLD FRONT, THE FRONTAL
PASSAGE ON MONDAY LOOKS TO BE A DRY ONE.  MODELS SHOW MUCH DRIER AIR
MOVING INTO THE AREA BEHIND THE MONDAY COLD FRONT, MORE IN LINE WITH
WHAT WE ARE NORMALLY ACCUSTOMED TO IN OUR AREA THIS TIME OF YEAR.

HIGH TEMPERATURES WILL BE A ROLLER COASTER RIDE THIS WEEK.  COOL
TEMPERATURES ARE EXPECTED TOMORROW BEHIND THE FRONT UNDER CLOUDY
CONDITIONS.  A MUCH WARMER DAY IS ANTICIPATED ON SUNDAY BEFORE
COOLER TEMPERATURES ARRIVE AGAIN ON MONDAY.  FINALLY, A WARMING
TREND IS EXPECTED STARTING TUESDAY AND CONTINUING INTO THE LATTER
PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 49  68  52  88  /  30  10   0  10
BIG SPRING TX              50  67  52  87  /  50  10  10  10
CARLSBAD NM                48  72  50  93  /  20   0   0  10
DRYDEN TX                  61  72  59  88  /  30  20  10  20
FORT STOCKTON TX           54  70  59  94  /  30  10  10  10
GUADALUPE PASS TX          47  70  56  82  /  20  10  10  10
HOBBS NM                   46  70  49  86  /  20   0   0  10
MARFA TX                   48  74  45  85  /  20  10  10  10
MIDLAND INTL AIRPORT TX    51  69  53  88  /  40  10  10  10
ODESSA TX                  52  70  53  88  /  30  10  10  10
WINK TX                    53  75  54  96  /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://FACEBOOK.COM/NWSMIDLAND
HTTP://TWITTER.COM/NWSMIDLAND

CHECK US OUT ON THE INTERNET AT:
HTTP://WEATHER.GOV/MIDLAND
Hazardous weather outlook, Oct 10, 11:43 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT FRI OCT 10 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1243 PM CDT FRI OCT 10 2014 /1143 AM MDT FRI OCT 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND LARGE
HAIL.

FURTHER WEST IN THE WESTERN PERMIAN BASIN...TRANS PECOS...AND
SOUTHEASTERN NEW MEXICO THERE WILL BE A SLIGHT CHANCE FOR STRONG
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 10, 3:43 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT FRI OCT 10 2014

TXZ053-102215-
MITCHELL-
443 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL MITCHELL COUNTY UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER LAKE COLORADO CITY AT 442 PM
CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS GUSTING
TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. TAKE SHELTER FROM THIS
STORM.

LAT...LON 3250 10085 3250 10068 3228 10068 3225 10102
      3235 10104
TIME...MOT...LOC 2142Z 246DEG 21KT 3232 10091
Special weather statement, Oct 10, 3:56 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT FRI OCT 10 2014

TXZ051-062-063-102230-
GLASSCOCK-MARTIN-MIDLAND-
456 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN MIDLAND...NORTHWESTERN GLASSCOCK AND SOUTHERN MARTIN
COUNTIES UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF COURTNEY AT
455 PM CDT...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS
GUSTING TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3238 10172 3186 10171 3201 10218 3220 10219
TIME...MOT...LOC 2155Z 265DEG 24KT 3211 10199

The radar

The Midland/Odessa radar (KMAF), 39 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Martin

When
October 10, 4:32 PM CST to 4:37 PM CST
Where
Martin County, 1.65 mi SSW of Stanton Rdrunner Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
32.099, -101.812

Hail, Glasscock

When
October 10, 5:02 PM CST to 5:07 PM CST
Where
Glasscock County, 0.5 mi N of Lees
Measured
0.75 in hail
Reported by
Public
Coordinates
32.087, -101.480

Hail, Mitchell

When
October 10, 5:03 PM CST to 5:08 PM CST
Where
Mitchell County, 7 mi S of Loraine
Measured
1.25 in hail
Reported by
Public
Coordinates
32.319, -100.720

Hail, Terrell

When
October 10, 8:08 PM CST to 8:13 PM CST
Where
Terrell County, Dryden
Measured
1.75 in hail
Property damage
$500
Reported by
Public
Coordinates
30.050, -102.120

A thunderstorm moved across Terrell County and produced golf ball hail in Dryden. The hail broke a window in a home. The cost of damage is a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542102, 542103, 542104, 542108.